fbpx

Can Lash-Growth Serums Really Cause Fat Loss Around the Eye?

By ·
Can Lash-Growth Serums Really Cause Fat Loss Around the Eye? featured image
Getty Images

When it comes to the beauty info shared on TikTok and Reddit threads, some of the most surprising findings are the conversations around whether or not lash serums can cause fat loss around the eye area. We know about the possibility of skin discoloration with prescription lash serums, but according to some users, they also come with the not-so-well-known side effect of something called “orbital fat loss.” To find out more, we went straight to our eye experts who gave us the lowdown on what can cause it and which options may be safer to use if fat loss is a concern.

Fact or Fiction?

According to Woodbury, NY oculoplastic surgeon David Schlessinger, MD, there is truth to this online theory. “The main ingredient in the prescription lash growth serum, bitamaprost, was originally a glaucoma medication and ophthalmologists found that patients eyelashes were growing long, and they formulated it as a lash serum,” he explains. Bimatoprost is in a class of medications called prostaglandin analogs. “Unfortunately, we later found that it caused eyelid redness and loss of orbital fat.”

What is causing fat loss?

Saint Petersburg, FL oculofacial plastic surgeon Jasmine Mohadjer, MD says the prostaglandin analogs can cause the fat cells in the eye area to decrease in size leading to a more hollow or sunken appearance. “When used in other areas, such as the brows, we generally don’t see this issue as the skin there is thicker.” 

“Prostaglandin analogs have a propensity to atrophy fat in the superior sulcus and cause a hollow or ‘deepening’ in the area,” adds Beverly Hills, CA oculoplastic surgeon Raymond Douglas, MD, who says while there is a risk of this occuring, it is not necessarily going to happen for every patient. 

Can you avoid it?

“”While periorbital fat loss is a well documented side effect of a class of medications known as prostaglandin analogues, that includes Latisse, luckily this side effect appears to be rare,” says Durado, PR dermatologist Julia Schwartz, MD, who is a dermatological advisor for Ro Derma.

Dr. Schlessinger notes that careful application of drops or serum will likely avoid these complications. “However, some over-the-counter lash formulations like Revitalash have lower amounts of prostaglandin analogues and have fewer side effects,” he advises. 

Is the fat loss permanent?

For some, but not all, patients symptoms will reverse with the discontinuation of the prostaglandin analogue Dr. Douglas tells us. Dr. Mohadjer adds, “This shrinkage may be reversible with cessation of the drops or serum,” stressing it may also depend on how long the drops have been used.

“It’s possible that loss of fat around the eye may be permanent in some special cases, but for most cases it’ll resolve gradually when you stop taking Latisse,” says Dr. Schwartz.

What to try instead

To sidestep the possibility of orbital fat loss, look for products that are prostamides- and prostaglandin-free. “Bimatoprost, a synthetic prostaglandin, is another ingredient patients should avoid if they’re concerned,” adds Dr. Douglas. “Latanoprost, ealatan, tafluprost, travoprost and unoprostone are probably the most common ingredients to look for if you want to avoid this issue. Be sure to test or consult with your doctor about the concerns before starting the product. A 100 percent natural peptide-bases option may be the best way to go, like the Vegamour GRO Lash Serum ($60).” The Ordinary Lash & Brow Serum ($15) and LashFood Eyelash Enhancing Serum ($78) are also free of prostaglandin analogs.

Find a Doctor

Find a NewBeauty "Top Beauty Doctor" Near you

Give the Gift of Luxury

NewBeauty uses cookies for various reasons, including to analyze and improve its content and advertising. Please review our Privacy Policy and Terms of Use for more about how we use this data. By continuing to use this site, you agree to these policies.